Home

East Windsor Teen’s Death Prompts Local Warning About Laced Heroin

The overdose death of a 14-year-old East Windsor High School student that police strongly suspect was caused by fentanyl-laced heroin has prompted Newtown Prevention Council (NPC) leaders to reiterate a warning that has been issued by law enforcement and public health officials since the potentially deadly mixture started claiming an increasing number of lives last year.

Newtown Police Chief Michael Kehoe and Judy Blanchard, MS, CPP, district health coordinator for Newtown Public Schools, who served as co-chairs of NPC, both expressed great concern in calls to The Newtown Bee on February 26.

Both referred to local news reports including a Hartford Courant story that targeted the drug as the likely cause of not only the death of the young student in East Windsor, but is suspected in the deaths of three other residents and in nearly killing five others who overdosed on the mixture.

Chief Kehoe said that the fentanyl-laced heroin has been responsible for a “staggering number of deaths in Connecticut — about one a day” in recent months.

“That’s why Newtown puts so much effort towards prevention,” Chief Kehoe said. “There are so many inherent dangers with this type of drug use because you don’t ever really know what you’re getting.”

Ms Blanchard echoed that comment, adding that the NPC and its supporters have been driving a strong message about the importance of monitoring and limiting prescription drugs, because they are most often found to be a precursor to heroin use.

“This has been a three-year NPC commitment and will continue to be,” Ms Blanchard said in an e-mail response for comment. “This may not have been an issue for this heartbreaking 14-year-old case, but it is for many.”

The Courant article indicated that police have isolated at least one version of the laced drug that is labeled “New World.” Connecticut State Police spokesman Lieutenant J. Paul Vance said that troopers across the state have been asked to warn those they suspect of using heroin about the potentially deadly concoction.

Some heroin was also being cut with clenbuterol, a veterinary drug made for horses and not approved for human use, according to reports from the state’s poison control last fall. In early January, a 34-year-old male from Torrington also died from a combination of heroin and alprazolam, the latter of which is marketed as Xanax.

According to the Partnership at Drugfree.org, heroin laced with the synthetic opiate fentanyl is suspected in dozens of recent fatal overdoses in other states, a sentiment shared by law enforcement officials. Fentanyl is often used during surgery, and drug dealers add it to heroin to create a stronger high.

People who use the drug combination “don’t know that fentanyl is in it and shoot it up and stop breathing, because they were unaware of the added punch in the narcotic,” said Ray Isackila, counselor and team leader of addiction treatment at University Hospitals Case Medical Center in Cleveland.

He noted in a post on the drugfree.org website that fentanyl is 50 to 100 times more potent than heroin, and affects the central nervous system and brain.

“Heroin with illicit fentanyl laced into it makes it stronger, cheaper, and more desirable on the street,” he said. “There’s an odd mindset in the drug addiction world if people have overdosed on this, they think I’ve got to get some of it,” Mr Isackila said. 

You must register or login to post a comment.